Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 280, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 31, 2024, 8:15 PM CDT for 7 counties in Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2024, 8:15 PM CDT (01:15 UTC)
- Expired
- Jul 31, 2024, 8:33 PM CDT
- In force
- 18 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2261 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2655 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
613
WUUS53 KDDC 010115
SVRDDC
KSC047-057-083-135-145-165-185-010200-
/O.NEW.KDDC.SV.W.0280.240801T0115Z-240801T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
815 PM CDT Wed Jul 31 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ford County in southwestern Kansas...
Southeastern Ness County in west central Kansas...
Eastern Hodgeman County in southwestern Kansas...
Pawnee County in south central Kansas...
Northwestern Stafford County in south central Kansas...
Southern Rush County in central Kansas...
Northern Edwards County in south central Kansas...
* Until 900 PM CDT.
* At 814 PM CDT, a severe thunderstorm was located near Gray, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kinsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3807 9895 3781 9958 3815 9988 3837 9959
3843 9908 3839 9903 3826 9903 3826 9887
TIME...MOT...LOC 0114Z 326DEG 30KT 3818 9960
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KBJ1 follow-up statement
429
WWUS53 KDDC 010133
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
833 PM CDT Wed Jul 31 2024
KSC047-057-083-135-145-165-185-010143-
/O.CAN.KDDC.SV.W.0280.000000T0000Z-240801T0200Z/
Ford KS-Ness KS-Hodgeman KS-Pawnee KS-Stafford KS-Rush KS-Edwards KS-
833 PM CDT Wed Jul 31 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD...
SOUTHEASTERN NESS...EASTERN HODGEMAN...PAWNEE...NORTHWESTERN
STAFFORD...SOUTHERN RUSH AND NORTHERN EDWARDS COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened
below severe limits. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.
&&
LAT...LON 3807 9895 3781 9958 3815 9988 3837 9959
3843 9908 3839 9903 3826 9903 3826 9887
TIME...MOT...LOC 0129Z 326DEG 30KT 3805 9949
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:50 PM CDT, 25 minutes earlier. Its key messages:
- Scattered thunderstorms will favor the northeast zones Wednesday night, with strong winds being the primary threat.
- Slightly less hot Thursday through Saturday.
- Heat rebuilds Sunday and Monday.
- Rain chances will remain very limited through the weekend.
Area forecast discussion, Jul 31, 7:50 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 750 PM CDT Wed Jul 31 2024 ...Updated Discussion... .KEY MESSAGES... - Scattered thunderstorms will favor the northeast zones Wednesday night, with strong winds being the primary threat. - Slightly less hot Thursday through Saturday. - Heat rebuilds Sunday and Monday. - Rain chances will remain very limited through the weekend. && .UPDATE... Issued at 750 PM CDT Wed Jul 31 2024 Thunderstorm evolution pretty much fit the model- forecasted script this evening, favoring the northeast zones and the I-70 corridor. Convection maintained at least marginally discrete supercell characteristics for a few hours, with hail up to 2 inches diameter in the strongest cores. A more linear complex approaching Larned at 745 pm will continue to move southeast this evening, slowly weakening as convective inhibition overwhelms remaining CAPE. Outflow from storms is reinforcing a weak cold frontal passage, clearly seen on radar imagery moving south through the central CWA. This outflow will offer direct heat relief, immediately cutting temperatures down about 10 degrees as it passes. Expectation is for this boundary to remain capped and quiet west of about US 283 tonight, with most locations remaining dry. Behind the weak cold front, a marginally cooler sunrise Thursday, with more locations in the 60s. After widespread 100s Wednesday, models show about 3C of cooling at 850 mb Thursday, enough to trim afternoon temperatures back to the 90s. Northeast components behind the boundary will keep dewpoints quite elevated in the 60s, still making for uncomfortable heat indices, well above 100 at times, Thursday afternoon. As such, inherited heat advisories/warnings for the southeast zones look appropriate with no changes. && .DISCUSSION... Issued at 321 PM CDT Wed Jul 31 2024 A small upper level trough continues to persist over the rockies. Additionally, a subtle upper level jet is positioned along the KS/NE border with the right entrance region roughly over NW KS. Meanwhile a mid-level shortwave trough exists along the WY/NE border with an associated surface low currently over southern SD. The surface low's cold front stretches well into Kansas and will pass through SW KS later this evening. This will bring a slight reprieve to very hot triple digit temperatures, a wind shift, and thunderstorms. Currently a heat advisory and excessive heat warning in effect for the eastern part of the CWA. As the front passes, winds will shift from the south to from the northeast. The front will also initiate a line of storms starting around 7 pm that drags southeastward exiting the area around 10-11 pm. Ensembles have up to a 50% chance for accumulation along the Hays to Great Bend axis. The more intriguing part of the forecast revolves around the severe threat. Strong gusts produced by these thunderstorms could be severe and be upwards of 70 mph. Sufficient CAPE, SRH, and shear will provide ample fuel for severe convection. Some upper- level support exists with the aforementioned upper-level jet and weak CVA. With the strong winds, the environment the models are showing is favorable for severe hail potential. The exact coverage is the uncertainty of the forecast with Dodge City only having a 10% chance for rain with ensembles. This is in disagreement with multiple CAMs having more convection develop east and south of the main line of storms. If so, it is reasonable for Dodge City to receive thunderstorms although the severe threat is less significant than the northeast zones. Despite the cold front passage, temperatures will remain hot Thursday with another heat advisory and excessive heat warning in effect in the eastern counties. However, the temperatures will be cooler than it was Tuesday and Wednesday. In the Thursday/Friday overnight, CAMs show sporadic convection moving across the middle part of the CWA. Ensembles only have precipitation chances at around 10%, but this owes to the lack of confidence on exactly where convection will be covering. After this period, an upper-level ridge is shown by ensembles to dominate our region. This will aid in assisting to lower temperatures, but also dampening chances from precipitation. Ensembles do not show any meaningful chances (>15%) for precipitation through the start of next week. Additionally into the start of next week, ensembles having temperatures warming back up pushing the 100s again. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 509 PM CDT Wed Jul 31 2024 VFR is expected to continue at GCK/DDC/LBL through this TAF period. Radar at 22z shows strong to severe thunderstorms northwest of HYS. These storms will progress southeast this evening and impact HYS, where a convective TEMPO group was maintained. All other airports are expected to remain dry. A weak cold front will provide a weak N/NE wind shift to all airports by 12z Thu. VFR and light NE winds will continue Thursday. && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ030-031- 043>046-063>065-076>080-086>089. Excessive Heat Warning until 8 PM CDT Thursday for KSZ066-081- 090. Heat Advisory from 1 PM to 8 PM CDT Thursday for KSZ087>089. && UPDATE...Turner DISCUSSION...KBJ AVIATION...Turner
Hazardous weather outlook, Jul 31, 2:00 AM CDT, 18 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 200 AM CDT Wed Jul 31 2024 KSZ030-031-043>046-061>066-074>081-084>090-010800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 AM CDT Wed Jul 31 2024 /100 AM MDT Wed Jul 31 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Heat headlines are in effect for a portion of the forecast area. See message for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat headlines are in effect for a portion of the forecast area. See message for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 31, 4:45 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
445 PM CDT Wed Jul 31 2024
KSZ030-312215-
Trego KS-
445 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 515 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Voda, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3892 10015 3913 10015 3913 9976
TIME...MOT...LOC 2145Z 240DEG 49KT 3910 10006
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KBJLocal storm report, Jul 31, 6:34 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
634 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 2 WNW Trego Center 38.90N 99.92W
07/31/2024 M1.00 Inch Trego KS Public
&&
jdfSpecial weather statement, Jul 31, 6:46 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
646 PM CDT Wed Jul 31 2024
KSZ031-010015-
Ellis KS-
646 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELLIS COUNTY THROUGH 715
PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hays, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Hays and Catherine around 650 PM CDT.
Victoria around 655 PM CDT.
Walker around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.
&&
LAT...LON 3897 9904 3879 9904 3870 9949 3902 9949
TIME...MOT...LOC 2345Z 268DEG 40KT 3890 9932
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KBJSpecial weather statement, Jul 31, 6:49 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
649 PM CDT Wed Jul 31 2024
KSZ043-044-010015-
Lane KS-Scott KS-
649 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES THROUGH 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Healy, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Healy around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Kansas.
&&
LAT...LON 3870 10028 3861 10025 3851 10079 3859 10086
3870 10067
TIME...MOT...LOC 2349Z 245DEG 33KT 3862 10070
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KBJSpecial weather statement, Jul 31, 7:34 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
734 PM CDT Wed Jul 31 2024
KSZ030-031-045-010100-
Trego KS-Ellis KS-Ness KS-
734 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NESS...SOUTHERN
TREGO AND SOUTHWESTERN ELLIS COUNTIES THROUGH 800 PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cedar Bluff around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Kansas.
&&
LAT...LON 3875 10006 3889 10005 3901 9957 3863 9959
TIME...MOT...LOC 0033Z 266DEG 33KT 3881 9992
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KBJSpecial weather statement, Jul 31, 7:39 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
739 PM CDT Wed Jul 31 2024
KSZ045-046-065-010100-
Rush KS-Pawnee KS-Ness KS-
739 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NESS...NORTHWESTERN
PAWNEE AND SOUTHWESTERN RUSH COUNTIES THROUGH 800 PM CDT...
At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Ness,
northwestern Pawnee and southwestern Rush Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central, central and west central Kansas.
&&
LAT...LON 3831 9971 3845 9972 3850 9945 3830 9943
TIME...MOT...LOC 0038Z 266DEG 33KT 3839 9963
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KBJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 45 min |
| Jul 31, 7:34 PM CDT | Special Weather Statement | DDC | Trego | 26 min |
| Jul 31, 7:39 PM CDT | Special Weather Statement | DDC | Rush | 21 min |
| Jul 31, 7:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 26 min |
| Jul 31, 8:36 PM CDT | Special Weather Statement | DDC | Pawnee | 39 min |
| Jul 31, 9:09 PM CDT | Special Weather Statement | DDC | Pawnee | 51 min |
| Jul 31, 9:26 PM CDT | Special Weather Statement | DDC | Pratt, Stafford | 49 min |
| Jul 31, 11:09 PM CDT | Special Weather Statement | DDC | Pawnee, Stafford | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.